Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 23, NWS Wichita, KS

November 25, 20189 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 25, 2018, 3:24 AM CST for 9 counties in Kansas. It took effect at Nov 25, 2018, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2018, 3:24 AM CST (09:24 UTC)
In effect from
Nov 25, 2018, 6:00 AM CST
Expired
Nov 25, 2018, 5:08 PM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Harper County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS73 KICT 250924
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
324 AM CST Sun Nov 25 2018

...Very Strong North Winds Today...

KSZ092-093-252330-
/O.CAN.KICT.WI.Y.0022.000000T0000Z-181125T2100Z/
/O.NEW.KICT.WI.Y.0023.181125T1200Z-181126T0000Z/
Sumner-Cowley-
Including the cities of Wellington, Winfield, and Arkansas City
324 AM CST Sun Nov 25 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 6 PM CST this evening.

* Winds...Northwest 25 to 40 mph with gusts up to 50 mph.

* Timing...Through Sunday afternoon.

* Impacts...Difficult driving, especially for high profile 
  vehicles. Loose outdoor items and decorations may be blown 
  around or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ091-252100-
/O.CAN.KICT.WI.Y.0022.000000T0000Z-181125T2100Z/
/O.NEW.KICT.WI.Y.0023.181125T1200Z-181125T2100Z/
Harper-
Including the cities of Anthony, Harper, and Attica
324 AM CST Sun Nov 25 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 3 PM CST this afternoon.

* Winds...North 25 to 40 mph with gusts up to 50 mph.

* Timing...Through Sunday afternoon.

* Impacts...Difficult driving, especially for high profile 
  vehicles. Loose outdoor items and decorations may be blown 
  around or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ067>069-082-083-251030-
/O.CAN.KICT.WI.Y.0022.000000T0000Z-181125T2100Z/
Reno-Harvey-Butler-Kingman-Sedgwick-
Including the cities of Hutchinson, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, and Wichita
324 AM CST Sun Nov 25 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

The wind advisory has been replaced with a winter weather
advisory, due to expected very strong north winds and snow.

$$

KSZ094>096-098>100-252330-
/O.NEW.KICT.WI.Y.0023.181125T1500Z-181126T0000Z/
Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
324 AM CST Sun Nov 25 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 9 AM this morning to 6 PM CST
this evening.

* Winds...Northwest 25 to 40 mph with gusts up to 50 mph.

* Timing...Mid-morning today through early evening.

* Impacts...Difficult driving, especially for high profile 
  vehicles. Loose outdoor items and decorations may be blown 
  around or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$
2 follow-up statements
207 
WWUS73 KICT 252109
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
309 PM CST Sun Nov 25 2018

...Very Strong North Winds Today...

KSZ091-252215-
/O.EXP.KICT.WI.Y.0023.000000T0000Z-181125T2100Z/
Harper-
Including the cities of Anthony, Harper, and Attica
309 PM CST Sun Nov 25 2018

...WIND ADVISORY HAS EXPIRED...

Gusty winds will continue to gradually diminish into the evening
hours.

$$

KSZ092>096-098>100-260000-
/O.CON.KICT.WI.Y.0023.000000T0000Z-181126T0000Z/
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, 
Sedan, Cedar Vale, Coffeyville, Independence, and Parsons
309 PM CST Sun Nov 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Timing...Through Sunday afternoon.

* Impacts...Difficult driving, especially for high profile
  vehicles. Loose outdoor items and decorations may be blown
  around or damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
159 
WWUS73 KICT 252308
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
508 PM CST Sun Nov 25 2018


KSZ092>096-098>100-260015-
/O.CAN.KICT.WI.Y.0023.000000T0000Z-181126T0000Z/
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, 
Sedan, Cedar Vale, Coffeyville, Independence, and Parsons
508 PM CST Sun Nov 25 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

Gusty northwest winds will continue to subside as we move through
the evening and the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 25, 3:20 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 25, 3:20 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 AM CST Sun Nov 25 2018

.SHORT TERM...(Today through Tonight)
Issued at 318 AM CST Sun Nov 25 2018

Forecast highlights...Snow and very strong north winds today.
Blizzard to near-blizzard conditions likely this morning into the
early afternoon for central/east- central Kansas. Snow
accumulations of 4-8" across central and east-central
Kansas...dusting to 3" southern Kansas.

Forecast changes...Increased snow amounts and winds across the
board. Expanded the blizzard warning to include most locations
generally along/north of Highway 56. Expanded winter weather
advisory further south for most locations generally along/north of
Highway 54/400.

Latest satellite/radar/observational trends in concert with
short- term model suite continues to indicate an impressive storm
system approaching from the northwest, which will only continue to
strengthen through this morning. Strong lift within a developing
TROWAL airstream aided by weak instability will likely produce a
3-6 hour period of intense snowfall rates of one inch per hour or
greater this morning into the early afternoon across central/east-
central Kansas and points north/northeast. Short-term guidance
suggests the greatest combination of TROWAL residence time, lift
and instability will be generally along/east of Highway 281 and
along/north of Highway 56, where 4-8" is possible. Wouldn't be
surprised to see a narrow band of greater than 8" track somewhere
across Lincoln, Ellsworth, McPherson, Saline or Marion counties.

The heavy snow coupled with strengthening north winds of 30-40
mph (with gusts to 50 mph) owing to a deepening surface cyclone,
will likely produced blizzard to near-blizzard conditions in
falling and blowing snow. Per model sounding mixing values,
wouldn't be surprised to see some gusts greater than 50 mph
through early afternoon, mainly along/west of the Flint Hills.

Further south (generally along/south of Highway 50), residence
time of lift will be shorter, although will likely still see 2-4
hours of light-moderate snow...with pockets of heavy snow this
morning. Thinking 1-3" is possible generally between Highways 50
and 54/400, with amounts less than 1" generally south of Highway
54/400. Despite the lower snowfall amounts across south-central
and southeast Kansas, drastically reduced visibilities are still
likely at times in falling and blowing snow. Snow will end fairly
abruptly from west to east late this morning and afternoon, with
the sun likely even making a presence west of I-135 by mid-
afternoon.

Travel is strongly discouraged through at least early afternoon,
especially across generally the northern half of Kansas. If you
must travel, please ensure you have a winter survival kit in your
vehicle.

Kleinsasser

.LONG TERM...(Monday through Saturday)
Issued at 318 AM CST Sun Nov 25 2018

Due to the current storm system along with time constraints, did
not make any significant changes to the forecast beyond today.
Overall model consensus supports below normal temperatures first
half of the week, with a return to near/above normal temperatures
2nd half of the week. Next chance of precipitation arrives Friday
through the weekend. Forecast confidence remains low this far out,
given the wide spread in model variability.

Kleinsasser

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM CST Sat Nov 24 2018

An approaching cold front will bring a wind shift and much
stronger winds to the area through much of the day on Sunday as a
strong area of low pressure translates eastward across southern
Kansas and lifts northeast across Missouri. Wind may peak in speed
through the mid-late morning hours where speeds of 40-50 mph may
be common across much of central and portions of south central
Kansas. An area of snow will also develop across the area with the
highest impacts expected across our central KS counties including
the KRSL, KGBD and KSLN TAFs where blizzard conditions are
likely. Snow and blowing snow will likely result in a period of
IFR-LIFR especially between 11Z-15Z, possibly lingering longer in
the KSLN area before large-scale forcing for subsidence arrives
during the afternoon hours with rapid clearing/diminishing winds
from west to east by early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    40  21  42  24 /  90   0   0   0
Hutchinson      35  20  41  22 / 100   0   0   0
Newton          37  19  38  22 / 100   0   0   0
ElDorado        40  20  39  23 /  90   0   0   0
Winfield-KWLD   42  22  43  25 /  40   0   0   0
Russell         31  18  40  20 / 100   0   0   0
Great Bend      32  19  41  21 / 100   0   0   0
Salina          33  17  37  19 / 100   0   0   0
McPherson       35  18  39  20 / 100   0   0   0
Coffeyville     47  22  41  23 /  30   0   0   0
Chanute         44  21  38  22 /  60  10   0   0
Iola            45  20  36  21 /  70  20   0   0
Parsons-KPPF    46  21  40  22 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for KSZ094>096-098>100.

Winter Weather Advisory until 6 PM CST this evening for KSZ068-
069-083.

Blizzard Warning until 3 PM CST this afternoon for KSZ032-033-
047-048.

Blizzard Warning until 6 PM CST this evening for KSZ049-051>053.

Winter Weather Advisory until 3 PM CST this afternoon for KSZ067-
082.

Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for KSZ070>072.

Blizzard Warning until 3 PM CST this afternoon for KSZ050.

Wind Advisory until 3 PM CST this afternoon for KSZ091.

Wind Advisory until 6 PM CST this evening for KSZ092-093.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Nov 24, 10:50 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1050 PM CST Sat Nov 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1050 PM CST Sat Nov 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Rain will change to snow generally northwest of Great Bend to
Salina line late tonight, with light accumulations possible by
dawn.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow, very strong winds and much colder air will impact the region
on Sunday bringing blizzard conditions to portions of central
Kansas. Accumulations of one to three inches are possible generally
north of Highway 56, with locally higher amounts around 5 inches or
more north of I-70. Most locations south of Highway 56 should see
amounts less than one inch. Wind gusts up to 50 mph will be likely
creating near white-out conditions in falling and blowing snow
across the I-70 corridor. Hazardous travel is likely.

Chances for a wintry mix of rain and snow could increase once again
by late next week, although uncertainty remains high surrounding
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:44 PM CSTBlizzard WarningICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more19 hr
Nov 25, 3:41 AM CSTWinter Weather AdvisoryICTAllen, Butler, Greenwood, Harvey, Kingman, Reno and 2 more13 hr

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.